EconPapers    
Economics at your fingertips  
 

Capital account liberalization and income inequality

Silke Bumann and Robert Lensink

Journal of International Money and Finance, 2016, vol. 61, issue C, 143-162

Abstract: This article makes both a theoretical and an empirical contribution to the literature on financial liberalization and income inequality. In the first part, we develop a tractable model that features agents with varying investment abilities and a banking sector. There are two possible interventions to liberalize the banking sector: first, a reduction in reserve requirements, and, second, an increase in the amount of foreign funds that can be used to finance domestic loans. Financial liberalization leads to enhanced banking sector efficiency and adjustments in interest rates affecting income of investors and savers, and, therefore, income inequality. Theoretically, the impact of financial liberalization on income inequality is ambiguous. Yet, the model suggests that financial liberalization will improve income distribution in countries where financial depth is high. Our empirical estimates confirm this conditional effect. More precisely, the estimates suggest that capital account liberalization only tends to lower income inequality if the level of financial depth, as measured by private credit over GDP, exceeds 25 percent.

Keywords: Capital account liberalization; Income distribution; Gini coefficient (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (75)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560615001898
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:61:y:2016:i:c:p:143-162

DOI: 10.1016/j.jimonfin.2015.10.004

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jimfin:v:61:y:2016:i:c:p:143-162